Idlib (Syria): The feeling in his limbs began fading slowly, just moments after a suspected chemical attack in a northwest Syrian town. Quick thinking saved Hassan Youssef's life -- but not his legs.
"I heard it on TV and from other people that when there's a chemical strike, no one should go down to the bomb shelters," the middle-aged man said.
"Get up as high as you can," he said, his motionless legs wrapped in white gauze on a hospital bed in the rebel-held city of Idlib.
He is 65 kilometres (40 miles) north of his hometown of Khan Sheikhun, where at least 86 people died on Tuesday when toxic gases were reportedly released on the town.
Youssef's brother-in-law pulls back some of the bandages on his legs, revealing large plum-coloured wounds.
When air strikes hit Khan Sheikhun in the early hours of Tuesday, Youssef rushed outside to see if he could help any victims.
"I thought it was a normal air strike. But when I started to get dizzy and saw two people collapse in front of me, I knew it was something chemical," he says.
He rushed to the nearest building and began the race against time to get to a higher vantage point before he was further exposed to toxic substances.
"I couldn't think about anything except getting up to the roof," he says, describing how he only walked up a few steps before collapsing and crawling up the remaining flight on his hands and knees.
"I stopped feeling anything at all. I started fading in and out of consciousness. The last thing I remember is my body being completely paralysed -- I couldn't move anything but my hand," Youssef recalls.
'I hoped I would die’
In his last moments of consciousness, Youssef pulled himself close to the edge of the roof and threw part of a cinder block over the edge, hoping someone would find him.
When he came to, his neighbours were gathered around him on the roof, shocked he had survived the eight-hour ordeal.
Now, two days later, Youssef says he is still in extreme pain, his throat hurts so much he cannot drink water, and he will need surgery on his legs to return feeling to the nerves. "I cannot move them at all on my own," he says.
He was among more than 70 wounded people -- including 18 children and 21 women -- rushed to the hospital in Idlib on the day of the attack.
Symptoms examined by medical doctors and autopsies carried out on three people killed in the attack have indicated the use of a nerve agent such as sarin.
Doctor Hussein Yassin rattles off a list of symptoms he treated on Tuesday: a lack of oxygen, convulsions, foaming at the nose and mouth, pinpoint pupils, fevers, and red eyes.
"Even 48 hours later, we are treating 22 people, though most of the cases have improved and the symptoms went away," he said.
He says his team has neither the training nor the equipment necessary to deal with such an attack, but they did the best they could.
"All the doctors and medical staff were afraid of exposure, particularly since we don't have special clothes to protect us from toxic substances," Hussein says.
Medical staff later suffered from skin rashes, breathing problems, coughing bouts, and some loss of consciousness.
Anyone who was in Khan Sheikhun at the time of the attack should seek treatment and avoid the site of the strike, Hussein says.
"We don't know what kind of gas this was, honestly," and his hospital does not have a lab or other necessary equipment to test any samples retrieved, Hussein says.
An AFP correspondent in Khan Sheikhun on Wednesday said the town was reeling, with dead animals in the streets and residents still shell-shocked after watching their entire families die.
"When the strike hit, I felt like I was going to die," Youssef says from his hospital bed.
"I was in so much pain that I hoped I would die and no one would save me."...